Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 218, NWS Pittsburgh, PA

September 14, 2011Marion County, Monongalia County, Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 14, 2011, 2:53 PM EDT for Marion County, Monongalia County, Preston County, West Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2011, 2:53 PM EDT (18:53 UTC)
Expired
Sep 14, 2011, 3:45 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Marion County, WV, Monongalia County, WV, Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 112 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1214 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:26 PM EDT, 27 minutes earlier.

Area forecast discussion, Sep 14, 2:26 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 PM EDT WED SEP 14 2011

.SYNOPSIS...
RAIN CHANCES WILL BE ON THE INCREASE AS A COLD FRONT MOVES ACROSS
THE UPPER OHIO VALLEY TONIGHT AND THURSDAY. BEHIND THE FRONT...A
PERIOD OF DRY AND COOL WEATHER CAN BE EXPECTED FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SMALL AREA OF SHOWERS AND THUNDERSTORM WILL CONTINUE TO PROGRESS
ACROSS AREAS ALONG AND SOUTH OF INTERSTATE 70 LATE THIS AFTERNOON
AS A DISTURBANCE MOVES ALONG INITIAL COLD FRONT WHICH HAS BEEN
SLOW TO SAG ACROSS THE REGION. LATE AFTERNOON UPDATE FEATURED
TWEAKS TO HOURLY TRENDS AS WELL AS AN UPDATE TO THE EXTENDED
PACKAGE.

FOLLOWING PASSAGE OF THAT RAIN AREA...POPS WILL AGAIN BE ON THE
INCREASE LATER THIS EVE/TONIGHT AS AN UPSTREAM SHORTWAVE MOVES
THROUGH AMPLIFYING UPPER LOW CENTERED OVER THE JAMES BAY.
REINFORCING SURFACE COLD FRONT WILL SERVE AS FOCUSING MECHANISM
FOR FAIRLY WIDESPREAD SHOWERS AND FORECASTS PERSIST WITH CATEGORICAL
POPS FOR THE OVERNIGHT AND EARLY THURSDAY.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
COLD FRONT WILL COMPLETE A SWEEP OF THE REGION ON THURSDAY...BUT
SHOWERS MAY PERSIST THROUGH THE AFTERNOON AS MID LEVEL COLD POOL
STEEPENS LAPSE RATES OVER NORTHWEST FLOW ACROSS THE LAKES. CHANCE
POPS WERE ADJUSTED FOR THIS POTENTIAL. TEMPERATURES WILL BE
SHARPLY COOLER ON THURSDAY...WITH READINGS ROUGHLY 15 DEGREES
BELOW NORMAL.

PRECIP IS EXPECTED TO CEASE DURING THE EVENING...BUT CLOUD COVER
MAY PERSIST FOR ZONES IN LEE OF THE LAKES AS NORTHWEST FLOW
CONTINUES. DEPENDING ON CLOUD CLEARANCE RATE UNDER THAT FLOW AND
DECOUPLING OF THE SURFACE WIND...FROST IS POSSIBLE FOR AREAS
NORTH AND EAST OF PITTSBURGH. THAT LATE SUMMER POSSIBILITY HAS
BEEN ADDED TO THE HAZARDOUS WEATHER OUTLOOK AND WILL BE FURTHER
EVALUATED.

THE REST OF THE SHORT TERM PERIOD WILL FEATURE DRY...BUT COOL WEATHER
WITH SURFACE HIGH PRESSURE SLIDING ACROSS THE UPPER OHIO VALLEY
UNDER EASTERN CONUS TROUGH ALOFT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

SURFACE RIDGE WILL CONTINUE TO SLIDE EAST INTO NEW ENGLAND THROUGH
MONDAY WITH CONDITIONS REMAINING DRY AND TEMPERATURES STAYING A FEW
DEGREES BELOW NORMAL.

SOUTHWEST FLOW WILL BEGIN TO BRING INCREASING MOISTURE INTO THE OHIO
VALLEY TUESDAY WHILE A COLD APPROACHES FROM THE WEST. INCLUDED
SCATTERED POPS FOR SHOWERS AND STORMS TUESDAY INTO WEDNESDAY WITH
TEMPERATURES WARMING TO AROUND 5 DEGREES ABOVE NORMAL.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...

AREA OF SHOWERS AND SCATTERED THUNDERSTORMS ALONG INITIAL FRONTAL
BOUNDARY WILL SLIDE EAST ACROSS FAR SOUTHERN TERMINALS THROUGH 20Z
TODAY. OTHERWISE BROKEN VFR CEILINGS SHOULD PREVAIL THROUGH EARLY
TONIGHT.

SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT WILL CROSS THE UPPER OHIO
REGION AND SPREAD SHOWERS EASTWARD ACROSS THE TERMINALS LATE TONIGHT
AND THURSDAY MORNING. GENERALLY MVFR RESTRICTIONS AND AREAS OF IFR
CEILINGS ARE EXPECTED MAINLY AFTER 04Z TONIGHT THROUGH THURSDAY
MORNING. IMPROVEMENT TO VFR CAN BE EXPECTED DURING THURSDAY
AFTERNOON AS THE SYSTEM CONTINUES TO MOVE EAST.

.OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
SURFACE HIGH PRESSURE IS PROGGED TO MOVE ACROSS THE GREAT LAKES
THROUGH THE WEEKEND AND INTO NEW ENGLAND EARLY NEXT WEEK WITH MAINLY
VFR WEATHER EXPECTED.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 14, 12:57 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1257 PM EDT WED SEP 14 2011

OHZ039>041-048>050-057>059-068-069-PAZ013-020-021-029-031-073-075-
WVZ001>004-012-021-022-151700-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BEAVER-ALLEGHENY-
WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-
1257 PM EDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ007>009-014>016-022-023-074-076-WVZ023-041-151700-
GARRETT-MERCER-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
1257 PM EDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES WILL DROP BELOW 40 DEGREES ON FRIDAY MORNING...WITH
SOME LOCATIONS FALLING TO THE MID 30S. AREAS OF FROST ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 14, 2:50 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT WED SEP 14 2011

WVZ021>023-141915-
MARION WV-MONONGALIA WV-PRESTON WV-
250 PM EDT WED SEP 14 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PRESTON...EASTERN MARION
AND SOUTHEASTERN MONONGALIA COUNTIES...

AT 246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED MONONGAH...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.  FURTHER STRENGTHENING TO SEVERE LEVELS IS POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  WORTHINGTON...        MONONGAH...           MANNINGTON...
  FESTUS...             FARMINGTON...         BENTONS FERRY...
  GRANT TOWN...         BARRACKVILLE...       COLFAX...
  FAIRMONT...           VALLEY FALLS...       RIVESVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3940 8010 3939 8020 3943 8027 3944 8033
      3955 8035 3969 7965 3942 7959 3940 7990
      3943 7990 3944 7995 3940 8002 3938 8009

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:20 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson55 min
Sep 13, 8:31 PM EDTSevere Thunderstorm WarningPBZClarion, Mercer, Venango59 min
Sep 13, 9:01 PM EDTSpecial Weather StatementPBZMercer29 min
Sep 13, 9:21 PM EDTSpecial Weather StatementPBZJefferson24 min
Sep 13, 9:33 PM EDTSpecial Weather StatementPBZClarion27 min
Sep 13, 10:05 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Jefferson25 min
Sep 13, 10:35 PM EDTSpecial Weather StatementPBZJefferson25 min
Sep 13, 11:01 PM EDTSpecial Weather StatementPBZArmstrong, Clarion, Jefferson59 min
Sep 14, 2:59 PM EDTSpecial Weather StatementPBZFayette46 min
Sep 14, 3:18 PM EDTSevere Thunderstorm WarningPBZFayette42 min
Sep 14, 2:50 PM EDTSpecial Weather StatementPBZMarion, Preston25 min
Sep 14, 3:50 PM EDTSpecial Weather StatementPBZPreston40 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.